Medication query Tramadol

My GP has started me on slow release tramadol after I reported that 50mg tablets were not working. I have dose of 100mg twice day but can ' top up ' with tablets if I need. I'm getting horrendous bloating and loose bowels. Is this the drug or have I picked up an unrelated bug ? I've still got back pain and now its compounded with agonising cramps. And we had a big storm with no power all day. Freezing cold with frequent toilet trips . not my idea of a good way to spend a Friday.

I'd like to know some tramadol experiences and whether this gut problem is common . cheere

5 Replies

oldestnewest
  • It seems a bad Friday agreed deejames! Tramadol side effects list both diarrhea & constipation & so difficult to determine. You don't say which tablets you use to "top up". I'm on BuTrans patches & amitriptyline & co-codamol for breakthrough pain, all of which cause constipation but equally diarrhea, it depends on your constitution I suppose. It does seem coincidental though that it's only happened since changing/increasing the tramadol. The best thing would be to speak to your GP but being weekend maybe your Pharmacist could shed more light on it? Even maybe suggest something you could take to make things more comfortable for you but do make him/her aware of all your other meds so nothing's contraindicated.

    I hope you get sorted, it's awful when you need pain relief & you end up with another pain & running to the loo all the time.

  • Its a possibility that its completely unrelated to meds, and either IBS or inflammatory bowel disease. Inflammatory bowel disease (crohns or colitis) can go alongside other autoimmune diseases, and a particularly high incidence with spondyloarthritis (which affects the spine). Pain meds tend more to constipation usually. Definitely talk to your GP about this.

  • I have been taking slow release Tramadol 100mg once a day for quite a while now and I don't seem to get any side effects. But then I am a 'unique' drug taker and nothing ever behaves the way it is supposed to with me. Hope it is just a bug and not side effects as it is quite a good pain reliever

  • Hello deejames. I have started back on Tramadol/Maxatram recently as my Bio has stopped working. I have noticed I have been running to the loo a wee bit more often but not excessively.

    Before I went on Bio's I was on 100mg/200mg daily as I needed them. I was in so much pain at the time that to be honest I didn't notice any bowels problems......my entire body was a problem at the time.

    I see my Consultant on Wednesday but I know before I see him that I'm at then end of the line with regards to Bio's....I've had them all, well at least all that I can tolerate......I'm sero negative and can't tolerate MTX. I have to say too that I didn't/don't have any problems coming off this drug either.

    I think pain relief is all that he will be able to offer men for now. I found that Tramado/Maxatram does take the edge off a bit. At present I'm keeping myself on the 100mg dose. I have been reading up on Prednisone (spelling) as it my be suggested to me later but from what I have been reading I think I'll stick with 'the devil I know' for now.

    All the best anyhow......great way to start the New Year isn't it?

  • two comments: first to Jeanabelle60: It might work to cycle back to one of the biologics that stopped working in the past. Occasionally, your body can be fooled into responding once again.

    deejames: I take a 3 to 5 50mg tablets a day and have no side effects (that I notice), but Tramadol doesn't work for everyone and the amount of your dosage is pretty high. the ultimate maximum dose is 400 mg, and beyond that it is possible to have seizures (according the data sheet with the drug). The max dose I am allowed is really 200mg/day. But the bottom line is it may not be working for you at all and maybe you need an alternate med. I love Tramadol, but it works for me and may not for you.

    I hope you find a solution that works for you!!

You may also like...